Florida, 2017

Damaging Wind in Florida, September 29, 2017

September 29, 2017 · NWS MLB · 1 event in 1 county or zone

A cluster of thunderstorms which moved onshore and affected northeast Indian River County produced isolated wind damage to a few homes in the town of Sebastian.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cluster of thunderstorms which moved onshore and affected northeast Indian River County produced isolated wind damage to a few homes in the town of Sebastian.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 29, 3:17 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 29, 3:17 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
417 PM EDT Fri Sep 29 2017

...A Tricky Forecast Heading into This Weekend...

...A Period of Inclement Weather Nonetheless...

.DISCUSSION...

TONIGHT/SAT...A forecaster's model of choice for this time window
seems dependent on the measure of drama one can accept. With a
broad trough of low pressure lifting N from south Florida, a
favorable breeding ground for weak surface low development is a
feature of interest along with its inherent influence in
bolstering a moistened environment conducive for increased shower
activity and rainfall efficiency. Both the RAP13 and HRRR
struggling to find consistent favor with anticipated surface low
development in proximity of one coast or the other since both are
reasonably plausible. On the other hand, the GFS simply accepts
both, and lowers pressure near each of the central FL coasts into
Sat, while keeping the dramatic recurve of the eventual Atlantic
feature back toward the forecast area for Sun. The ECMWF appears
unhappy with generating said drama and dampens the pressure
pattern until an overall trending of things toward the Gulf of
Mexico latter half of the weekend. Have opted to hold on to the
notion of a weak low slowly making its way N this evening and
overnight allowing the synoptics to make a play for a one or two
yoke solution, even as the broad trough interacts with an upper
low over the east Gulf of Mexico. Regardless, the chance for rain
remains increased tonight and Sat, especially for coastal
locations. Local tallies of 3 inches or so could bring concern
given residual sensitivities, especially within the Saint Johns
River Basin. Pockets of 1-1.5 inches have already occurred but
very small and spotty in coverage. The unknown is the footprint
size and full width of the rainfall window depending on feature
development. This package will accommodate a trending approach
given the potential affects on wind direction and precip
distribution helping to squelch any nuance changes. PoPs highest
coastal counties and vicinity of Lake Okeechobee tonight and least
inland toward Lake County, although locall heavy rain possible
all locations until after sunset. Sat PoPs at AOA 60 percent all
locations. Min temps in the lower to middle 70s and max temps mid
to upper 80s.

SUN-MON...The early week pattern remains uncertain, depending on
the track of the low pressure system across the peninsula. On
Sunday, models show the low stalling offshore of Jacksonville,
with a secondary low positioned in the Gulf. With PWATs greater
than 2", widespread moisture will provide for extensive precip
coverage, pushing 50% inland to nearly 70% along the coast. The
Atlantic low is forecast to move westward across the peninsula on
Monday, with strong easterly flow behind it. This movement will
again give likely precip chances Monday afternoon.

Significant cloud cover will keep temps to a more seasonable range;
highs in the low to mid 80s, lows in the mid 70s.

TUE-THU...(from previous) The strong mid-level ridging over the
region early in the period will continue to strengthen as the
center retrogrades from north FL toward the ARKLATECH region by
mid-week. As this occurs lower pressures aloft will move back into
the area. Deep layer high pressure will encompass much of the
eastern CONUS during this time providing for a deep easterly flow
over the region past mid-week. Elevated precip chances will
continue on Mon night with a gradual decrease during the day on
Tue from the north to south as drier air is forecast to invade
back into the region lasting for much of the extended.

The pressure gradient will remain fairly tight with near
breezy/breezy conditions every day, especially along the coast.
Winds will also remain elevated near the coast each night. Will
probably see showery low-topped convection occasionally moving onto
the coast with only a small threat for lightning storms. Brief
downpours and gusty winds will be the main threats. Expect
below/near normal max temps with above normal mins (especially near
the coast) with the continued and deep onshore flow.

&&

.AVIATION...VCSH for coastal sites with TEMPO 3SM SHRA BKN025
until 22Z. Far inland at KLEE TEMPO 2SM TSRA thru same period with
BKN025CB. VFR ceilings remain overnight, but periodic MVFR with
continued VCSH due to developing low pressure lifting N offering
window of disturbed WX into Sat. TEMPO IFR ceilings/vsbys in
potential banded convection.

&&

.MARINE...

TONIGHT/SAT... A developing surface low will continue to loosely
organize and move north in vicinity of the MAOR this evening into
the overnight. Some uncertainty with respect to any potential
tropical spinup with time, however current indications are that
winds around 20KT may encroach within the nearshore waters
waters during the proximity passage of said low. Cautionary
Statement for all legs for temporary wind conditions to 20 kts
nearshore and with wind/sea conditions to 6 ft offshore.

SUN-MON...Poor boating/marine conditions continue early week as a
low pressure stalls off the coast of Jacksonville on Sunday.
Showers and thunderstorms likely along the coast and offshore,
with E winds 15-20 kts with higher gusts and seas 5-7 ft.

Rough surf and high rip currents will continue early in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  85  76  82 /  50  70  50  70
MCO  74  88  74  85 /  40  60  40  60
MLB  74  87  76  85 /  60  60  40  70
VRB  73  86  74  85 /  60  60  40  70
LEE  75  89  73  84 /  30  60  40  60
SFB  73  88  73  83 /  40  70  40  60
ORL  75  88  75  85 /  40  60  40  60
FPR  72  87  73  86 /  60  70  40  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

DS/FJ/JS
Hazardous weather outlook, Sep 29, 9:00 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1000 AM EDT Fri Sep 29 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-300300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1000 AM EDT Fri Sep 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
As a surface trough over southern Florida lifts northward today,
a weak low pressure area is forecast to form near or along the
Florida east coast and move north through tonight. Increasing
moisture and convergence over east central Florida will lead to a
higher coverage of showers, with a chance for lightning storms.
the highest chance for rain and storms will be over the coastal
counties from Brevard southward. Cloud to ground lightning
strikes and brief wind gusts to around 30 or 40 MPH will be
possible in some of the stronger storms that form today. Move
indoors if skies look threatening, or you hear thunder.

.FLOOD IMPACT...
Areal averaged Rainfall amounts across Brevard, Indian River,
Saint Lucie, and Martin Counties will be between one half and one
inch, with localized amounts up to around 3 inches in areas which
receive heavier rainfall or multiple storms. This could result in
localized flooding, especially in poorly drained, low lying areas,
where the water table remains high, and especially near areas where
standing water remains. Be prepared to take action to protect your
property, and never drive into areas where water covers the road.

.RIVER FLOOD IMPACT...
The Saint Johns river is forecast to remain in flood stage near
Cocoa, Sanford, Deland and Astor. Near Geneva, the river is
forecast to remain in major flood stage. While a slow decrease is
forecast, any additional rainfall in the basin could slow this
fall, or cause localized rises. Refer to specific river and flood
statements for additional details.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of 30 to 35 knots will be possible today, mainly over
the nearshore Atlantic and intracoastal waterway in any of the
more intense storms, as they move generally northwest at 10 to 20
MPH.

.RIP CURRENT IMPACT...
A lingering moderate long period ocean swell will lead to a high
risk for dangerous rip currents at area beaches, with the greatest
threat around sunset. Heed the advice of local beach patrol before
entering the water and only swim within sight of a lifeguard.

.WIND AND SEA IMPACT...
Winds and seas will increase well offshore south of Sebastian Inlet
by late this afternoon, then spread northward across the Volusia
and Brevard County waters beyond 20 nautical miles through tonight.
Operators of small craft should exercise caution if venturing well
offshore today or tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The low pressure area is forecast to stall offshore northeast
Florida Saturday, then weaken and move back westward across north
Florida on Sunday. Behind the low, a strong ridge of high pressure
will build into Florida from Monday onward, and produce several
days of brisk onshore flow. Breezy to windy conditions, with gusty
showers and squalls moving onshore are likely, especially along
the coast. As seas and surf build through next week, conditions
for boaters and beachgoers will become increasingly dangerous.

Additional erosion of beaches and the dune line may also occur
around the times of high tides.

High rain chances could lead to localized flooding or aggravation
of ponding or standing water, especially in poor drainage and low
lying areas, water retention areas, and near larger river basins
such as the St Johns River, which is forecast to only decrease at
a very slow rate.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Cristaldi/Johnson

The radar

The Melbourne radar (KMLB), 41 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Indian River

When
September 29, 7:02 PM EST
Where
Indian River County, 1.1 mi SSE of Cummings
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
27.785, -80.463

A cluster of thunderstorms moved onshore from the Atlantic and spread inland, affecting the town of Sebastian. On Gilbert Street, some homes lost shingles and a fence was blown town. Nearby on Canal Circle, a home experienced minor roof damage and several surrounding homes lost some shingles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720241.